Georgia, 2020

Hail in Georgia, June 4, 2020

June 4, 2020 · NWS CAE · 1 event in 1 county or zone

An isolated thunderstorm produced small hail in Columbia Co GA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated thunderstorm produced small hail in Columbia Co GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 4, 1:03 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 4, 1:03 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
203 PM EDT Thu Jun 4 2020

.SYNOPSIS...
A weak upper trough will move over the region through the end of
the week. Cristobal will lift north through the Gulf of Mexico
over the weekend and move into the western Gulf Coast states
late in the weekend while an upper ridge builds over the
southeastern states early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak area of low pressure moving northward near the Ga/Sc border
near the coast. Satellite shows enhanced cu fields to the west
side of the low near better area of low-level convergence.
Regional radar does indicate a few showers forming within that
area of convergence.

Models do show weak to moderate instability across the forecast
area this afternoon, but a capping inversion does still remain
early in the afternoon. As this weakens, isolated to scattered
showers/storms will develop. Models do show some weakening of
the instability once the caps weakens. Pwat values are around
1.5-1.8 inches this afternoon into the evening. Would expect a
few heavy showers along with isolated thunderstorms as the
surface low moves northward.

The low will track across the eastern Midlands overnight, and
a low-level stratus deck should form near the low. Have kept
mention of showers/storms in through the night, although
coverage should be limited. Overnight, lows will be in the
upper 60s to around 70 degrees.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday and Friday night...Upper trough axis over the Ohio
Valley will shift eastward into the Carolinas. This feature will
interact with a surface trough in place along with PWATs
approaching 2 inches to provide increased chances of showers and
thunderstorms over the forecast area. Shortwave energy may also
enhance any convection so cannot rule out an isolated severe
storm, although think the threat is low given instability is
weak to moderate and lapse rates are not that great. Heavy rain
could be a threat though with such abundant moisture and
relatively slow storm motion. Convection may linger into the
overnight hours as the deep moisture slowly sinks southeastward
through the area. Temperatures will be near normal with highs
around 90 again and lows in the upper 60s to around 70.

Saturday and Saturday night...The upper trough axis will be east of
the area with a northwesterly flow aloft over the forecast area as
Cristobal moves northward through the central Gulf of Mexico.
Precipitable water values lower to around 1.5-1.6 on Saturday with
little in the way of forcing for convection so will only carry low
chance pops across the area with possibility of some mountain
convection drifting southeastward into the area. Temperatures will
again be near normal with highs in the upper 80s to lower 90s and
lows in the lower 70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper ridging will bridge over the forecast area Sunday, connecting
the ridge over the Bahamas to the ridge over the western Ohio Valley
and upper Midwest states. Cristobal is expected to impact the
central Gulf Coast states by Sunday evening as a deep upper trough
moves south off the Atlantic coast. There are differences among the
GFS/EC with regards to the amount of moisture over the forecast area
early next week as the EC pushes a backdoor cold front into the area
by Sunday night while the GFS is further north and east with this
boundary and therefore keeping deeper moisture over our area.

By mid week the models really diverge regarding the remnants of
Cristobal with the EC absorbing Cristobal with a northern stream
upper trough taking it into the Great Lakes on Wednesday while the
GFS is much weaker with the upper trough and does not really pick up
Cristobal and instead meanders it over northern MS/AL by Wednesday.
Regardless, overall moisture will deepen over the region mid week
and chances of rain will increase. Given the vast differences though
will make only few changes to the latter part of the extended
forecast.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

Skies at all sites currently vfr with ceilings scattered clouds
near 3kft this afternoon. Expect some broken ceilings to be
possible near ags/dnl this afternoon, and can not rule out a
brief shower at either site over the next few hours. Brief mvfr
visibilities and/or ceilings will be possible with shower
activity. Have mentioned a tempo group at those sites. Further
north this afternoon, clouds should continue to increase near
ogb/cae/cub as the low tracks northwards and into the eastern
Midlands this evening. Isolated showers could also begin
impacting the Midlands as the low moves through, so have begun
mention of vcsh at those sites by 20z.

Later on tonight, models indicating the development of a low
stratus deck towards Midnight across the central Midlands sites,
with conditions dropping to mvfr by that time, then possibly
into ifr late tonight into Friday morning. Have trended the tafs
for cae/cub/ogb that direction based on latest guidance. Further
south, models not quite as strong with the indications of ifr,
but due to proximity to the low, have included at least mvfr
ceilings late tonight at ags/dnl. All sites should improve back
to vfr by 15z Friday.

EXTENDED AVIATION OUTLOOK...Periodic restrictions possible from
showers and thunderstorms through Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 4, 3:25 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
425 AM EDT Thu Jun 4 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
050830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
425 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Columbia radar (KCAE), 116 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbia

When
June 4, 1:27 PM EST to 1:29 PM EST
Where
Columbia County, 0.9 mi SW of Grovetown
Measured
0.75 in hail
Property damage
$100
Crop damage
$100
Reported by
Broadcast Media
Coordinates
33.440, -82.210

Broadcast media relayed a report from the public of penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889615.